Winter Storm, Roseau
- When
- November 27, 12:29 PM CST to November 29, 5:59 AM CST
- Where
- Roseau forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
An inverted trough stretched into the Red River Valley, from a low pressure system passing through the central plains. The precipitation began as a mixture of rain and freezing rain, falling quite heavily at times.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An inverted trough stretched into the Red River Valley, from a low pressure system passing through the central plains. The precipitation began as a mixture of rain and freezing rain, falling quite heavily at times. The most freezing rain fell across southeast North Dakota and portions of west central Minnesota, although lighter amounts did fall further north. Trees and powerlines became weighted down with up to an inch of ice in places. As temperatures cooled and wind speeds increased, powerlines started to gallop and break in great numbers. Richland County in North Dakota and Wilkin County in Minnesota were hit the hardest from the freezing rain and power outages. Thousands of people lost power as several thousand wooden power poles were snapped. Additionally, one high voltage transmission line in southeast North Dakota was broken. Roads were blocked by fallen trees, branches, and powerlines. Many vehicle accidents and several injuries were reported due to the treacherous road conditions. The wind speeds increased around the noon hour on monday (11-28-05) causing blizzard conditions across southeast North Dakota and west central Minnesota. Whiteout conditions continued into tuesday morning (11-29-05). Many schools were closed on both monday and tuesday, especially along and south of Interstate 94 in North Dakota and U.S. Highway 10 in Minnesota. For many schools, these were the first back-to-back day closures since the record winter of 1996-97. Interstate 29 was closed from Fargo to the South Dakota border, Interstate 94 was closed from Jamestown to Fergus Falls, and U.S. Highway 10 was closed from Moorhead to Detroit Lakes. Wilkin County reported 70 power poles down in one four mile stretch. Clay, Norman, and Wilkin Counties received a Presidential Disaster Declaration. The Governor of Minnesota sent National Guard troops and generators to Wolverton in northern Wilkin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 27, 10:27 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1027 AM CST SUN NOV 27 2005
.UPDATE...
LOW LEVEL MOISTURE MOVING NORTH INTO FAR SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA THIS MORNING...WITH FOG AND LIGHT
FREEZING DRIZZLE REPORTED IN THE AREA OF FOG AND LOW CLOUDS.
REPORTS INDICATE SOME ICING OCCURRING FROM WAHPETON EAST THROUGH
FERGUS FALLS TO SEBEKA IN WADENA COUNTY. WITH DENSE FOG SOUTH OF
THE AREA LIKELY TO ADVANCE NORTH INTO AREA ALONG WITH CONTINUED
FREEZING DRIZZLE DECIDED TO ISSUE WINTER WEATHER ADVISORY FOR
-FZDZ AND FOG THROUGH 4 PM. AFTER 4 PM...WINTER STORM WARNINGS
TAKE EFFECT FOR MOST OF THE AFFECTED AREAS. WILL WATCH
TEMPERATURES AS 32 DEGREE LINE ADVANCING TO JUST SOUTH OF
ALEXANDRIA AND WHEATON ATTM.
NEW 12Z MODELS INDICATE AN EVEN SLOWER STORM SYSTEM COMING OUR
WAY AND ALSO WARMER AT 850 MB TONIGHT...WITH GFS COMING TO A
WARMER SOLN OF NAM. REGIONAL RADAR INDICATES HEAVIER PCPN BREAKING
OUT IN FAR SE SD INTO NEBRASKS AND THIS WILL SURGE NORTHWARD TODAY
REACHING FAR SE ND AND WCNTRL MN LATE THIS AFTN AND EVENING. THUS
WARNING FOR FREEZING RAIN STILL LOOKING GOOD. WILL WATCH
TEMPERATURES AS WELL AS ABOVE FREEZING SFC TEMPS COULD PUSH AS FAR
WEST AS FERGUS FALLS TO PARK RAPIDS THIS EVENING.
AS MENTIONED MODELS SLOWER WITH SYSTEM THAN BEFORE...WITH BULK OF
WARM ADVECTION PCPN TONIGHT...TRANSITIONING TO HEAVY SNOW MONDAY
AND MONDAY EVENING ON BACKSIDE OF SFC LOW. DOES LOOK LIKE THIS
HEAVY SNOW BAND WILL SET UP FROM WAHPETON TO BEMIDJI AND PARK
RAPIDS...WITH AREAS NORTH OF FARGO-FOSSTON-BAUDETTE LIKELY NOT TO
RECEIVE MUCH SNOW ACCUMS. PRELIM THOUGHTS ARE THE CURRENT WATCH
AREA WILL BE REPLACED WITH AN ADVISORY FOR MIXED FZRA/SN TONIGHT
THEN -SN MONDAY WITH LIGHT ACCUMS (T-3). WINDS WILL BLOW
REGARDLESS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
MONDAY NIGHT FOR NDZ038-NDZ039-NDZ049-NDZ052-NDZ053.
WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ053.
WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH MONDAY
EVENING FOR NDZ027-NDZ029-NDZ030.
MN...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
MONDAY NIGHT FOR MNZ002-MNZ003-MNZ015-MNZ016-MNZ022-MNZ023-
MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ040.
WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR MNZ003-
MNZ024-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.
WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH MONDAY
EVENING FOR MNZ001-MNZ005-MNZ006-MNZ007-MNZ008-MNZ009-
MNZ013-MNZ014-MNZ017-MNZ024-MNZ032.
&&
RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CST SUN NOV 27 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049- 052-053-281300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-GRAND FORKS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 652 AM CST SUN NOV 27 2005 ...POWERFULL WINTER STORM TO AFFECT PARTS OF THE REGION FROM LATE THIS AFTERNOON THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TOINGHT A MIX OF RAIN AND FREEZING RAIN WILL DEVELOP ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON SPREADING NORTH DURING THE EVENING. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM VALLEY CITY TO FOSSTON WHERE WINTER STORM WARNINGS ARE IN EFFECT. LATE THIS EVENING THE RAIN AND FREEZING RAIN WILL SWITCH OVER TO SNOW AND CONTINUE THROUGH MONDAY. TOTAL SNOWFALL ACCUMULATIONS FROM 5 TO 8 INCHES ARE POSSIBLE. IN ADDITION STRONG NORTHERLY WINDS OF 25 TO 40 MPH WILL DEVELOP LATE TONIGHT CREATING SIGNIFICANT BLOWING SNOW IN AREAS WHICH RECEIVE HEAVY SNOWFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW...HEAVY AT TIMES WILL CONTINUE FROM THE SOUTHERN RED RIVER VALLEY THROUGH NORTHWEST MINNESOTA. COMBINED WITH STRONG NORTHWEST WINDS NEAR BLIZZARD CONDITIONS ARE EXPECTED IN AREAS WHICH RECEIVE HEAVY SNOWFALL. CONDITIONS SHOULD IMPROVE MONDAY NIGHT AS THE STORM SYSTEM LIFTS INTO ONTARIO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ006>008-014>016-024-026-028-054-281300- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRIGGS-WESTERN WALSH COUNTY- 652 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MIX OF FREEZING RAIN AND SNOW MAY DEVELOP ACROSS THE REGION THIS EVENING SWITCHING TO ALL SNOW AROUND MIDNIGHT. SOME MINOR SNOW ACCUMULATIONS ARE POSSIBLE BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF LIGHT SNOW WILL CONTINUE MONDAY. IN ADDITION STRONG NORTH WINDS OF 25 TO 40 MPH WILL DEVELOP BY MORNING CREATING AREAS OF BLOWING SNOW RESTRICTING TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484698, 5484699, 5484796, 5484797, 5484798, 5484799, 5484800, 5484801, 5484802, 5484803, 5484804.